Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 76, NWS Flagstaff, AZ

September 27, 2016Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 27, 2016, 5:03 PM MST for Coconino County, Navajo County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2016, 5:03 PM MST (00:03 UTC)
Expired
Sep 27, 2016, 5:45 PM MST
In force
42 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 50 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS55 KFGZ 280003
SVRFGZ
AZC005-017-280045-
/O.NEW.KFGZ.SV.W.0076.160928T0003Z-160928T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
503 PM MST TUE SEP 27 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 502 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 21
  MILES NORTHWEST OF ARIPINE...OR 24 MILES SOUTH OF WINSLOW...AND
  MOVING NORTHWEST AT 35 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  COCONINO AND NAVAJO COUNTIES.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 241 AND 244.
 STATE ROUTE 87 BETWEEN MILE MARKERS 321 AND 337.
 STATE ROUTE 99 BETWEEN MILE MARKERS 23 AND 31...AND BETWEEN MILE
MARKERS 54 AND 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3468 11047 3456 11063 3493 11113 3512 11089
TIME...MOT...LOC 0002Z 137DEG 31KT 3468 11062 

$$

MAS
1 follow-up statement
898 
WWUS55 KFGZ 280039
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
539 PM MST TUE SEP 27 2016

AZC005-017-280045-
/O.CON.KFGZ.SV.W.0076.000000T0000Z-160928T0045Z/
COCONINO AZ-NAVAJO AZ-
539 PM MST TUE SEP 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR COCONINO AND NAVAJO COUNTIES...

AT 538 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE HAIL UP TO PING PONG BALL SIZE. THIS STORM WAS
LOCATED NEAR METEOR CRATER...OR 18 MILES WEST OF WINSLOW...MOVING
NORTHWEST AT 21 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
COCONINO AND NAVAJO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3468 11047 3456 11063 3493 11113 3512 11089
TIME...MOT...LOC 0038Z 120DEG 55KT 3493 11102 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:43 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 27, 2:43 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
243 PM MST TUE SEP 27 2016

.SYNOPSIS...A low pressure system currently over southwestern
Arizona will gradually move northward through Thursday. Expect
increasing chances of showers and thunderstorms across northern
Arizona through Thursday then decreasing on Friday. Dry air is
forecast to move in over the weekend. Near normal temperatures
will continue.

&&

.DISCUSSION...
Water vapor loop shows the weak upper low centered over
southwestern AZ this afternoon and we are finally seeing some
widely scattered and light convection developing in Apache county
this afternoon. The upper low to gradually move northward across
Arizona through Thursday. For tonight we have scaled back precip
chances as most recent models show southeast flow to persist in a
rather stable airmass.

Wednesday through Thursday night...Winds aloft to become
southerly on Wednesday with a decent moisture plume moving
northward into AZ. We are expecting greater precip coverage
Wednesday and Thursday due to the moisture increase. The best
chance for thunderstorms should be from the afternoon into the
early evening hours in response to peak daytime heating and
instability.

Friday through Tuesday. Progs in good agreement showing dry air
moving in from the west on Friday. Kept the slight chance of
showers in for this transition period. From Friday night onward
dry weather is expected with occasional high clouds streaming
across the northland.

&&

.AVIATION...For the 00Z package...look for Widely scattered -SHRA
 and isolated -tsra through 12Z weds...then scattered -SHRA/-TSRA
spreading northward through the day. MVFR conditions possible in
heavier storms. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL
AVIATION...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Sep 27, 2:32 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             3 N SHOW LOW            34.28N 110.04W
09/27/2016  E0.50 INCH       NAVAJO             AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600245

041
Local storm report, Sep 27, 3:46 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             3 N SHOW LOW            34.28N 110.04W
09/27/2016  M1.00 INCH       NAVAJO             AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1600246

BAK
Local storm report, Sep 27, 3:56 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
356 PM MST TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             7 N SHOW LOW            34.34N 110.04W
09/27/2016  M0.75 INCH       NAVAJO             AZ   TRAINED SPOTTER

            HAIL COVERING THE GROUND. 0.5 TO 0.75 INCHES IN
            DIAMETER.

&&

EVENT NUMBER FGZ1600247

BAK
Special weather statement, Sep 27, 4:21 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
421 PM MST TUE SEP 27 2016

AZZ013-016-272345-
EASTERN MOGOLLON RIM AZ-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ-
421 PM MST TUE SEP 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 445 PM MST...

AT 420 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF ARIPINE...OR 26 MILES NORTHWEST OF SHOW LOW...
MOVING NORTHWEST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DRY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3447 11016 3438 11024 3453 11055 3472 11034
TIME...MOT...LOC 2320Z 130DEG 41KT 3454 11034

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:16 PM MSTSpecial Weather StatementFGZApache44 min
Sep 27, 5:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Sep 27, 6:20 PM MSTSpecial Weather StatementFGZ40 min
Sep 27, 7:24 PM MSTSpecial Weather StatementFGZ36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.